Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 210, NWS Des Moines, IA

September 9, 20194 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 9, 2019, 8:37 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2019, 8:37 PM CDT (01:37 UTC)
Expired
Sep 9, 2019, 9:15 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grundy County, IA, Hardin County, IA, Marshall County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:32 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:24 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 9, 6:24 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 PM CDT Mon Sep 9 2019

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 314 PM CDT Mon Sep 9 2019

Surface boundary has made slow progress north into central Iowa
this afternoon with isolated to scattered convection. Instability
has increased rapidly in the warm sector with 100MB Mixed-Layer
CAPE of around 2000 J/KG in southwest Iowa. There is a very tight
gradient of CAPE along the boundary and this will be the focus
area late this afternoon into the evening of any potential severe
storms. Shear along this boundary is quite robust with bulk
parameters of 30-40kts in the first kilometer. While the low level
shear is quite good along with the 0-3km CAPE of 100-150 J/KG,
mid level lapse rates are somewhat weak. This would suggest an
overall limit on hail size without stronger mid level
accelerations. However, the tornado threat will still remain given
the low LCL, decent low level CAPE and the strong near low level
shear. The main concern will be as storms approach/intersect the
boundary where the increased helicity would support quick spin-
ups.

All the activity will lift northeast this evening and will pass
into MN later in the evening. However, additional forcing is
forecast along the low level moisture transport axis overnight
with additional convection. This will produce an axis of storms
from southwest to northeast across the forecast area during the
night which will shift slightly south as a the front heads back
south toward daybreak. Locally heavy rainfall is expected with
the storms as the train over the same areas, although most areas
can handle some decent rainfall. The convection will gradually
subside Tuesday morning with a break from storms for much of the
day as forcing will remain negligible.

Additional convection is expected in Tuesday night/early
Wednesday, primarily across the northern half of the state where
near the location of a warm front. Strong moisture transport into
the boundary overnight will support convection which is expected
to be moving east into Iowa from Nebraska and South Dakota. The
main threat will be from heavy rainfall but some gusty winds are
also expected. With the boundary lifting northward into later
Wednesday/early Thursday, the threat of storms will be relegated
to northern Iowa with warm and humid conditions in central and
southern Iowa. The main western trof approaches on Thursday with a
stronger synoptic boundary crossing the state during the day.
Convection, possibly severe, is expected to cross central into
eastern Iowa by midday into the evening before cooler and drier
air arrives in the wake of the front. Thereafter, much of the
weather will be quiet Thursday night into early next week except
for some threat of storm Saturday night into early Sunday with a
surge of theta-e advection.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 620 PM CDT Mon Sep 9 2019

Storms to impact ALO and possibly DSM and MCW this evening. Strong
winds likely at the ALO airport through 01z. Otherwise,
intermittent MVFR to IFR ceilings this evening and then another
round of rain is forecast to develop past 06z tonight. This round
likely to bring some MVFR visibility at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Sep 9, 4:24 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Mon Sep 9 2019

IAZ074-075-081>086-092>097-101100-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
424 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon and evening. At this
time, the threat for severe weather is marginal.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday and Thursday afternoon and
evenings. A few of these storms could be strong to
severe...especially Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but cannot be
ruled out later in the week.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-
424 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected into the evening.
Tornadoes and damaging winds are the primary threats, with large
hail a secondary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday... Wednesday... and Thursday
afternoon and evenings. A few of these storms could be strong to
severe...especially on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening... and
also again later this week.

In the hours before

Local storm report, Sep 9, 7:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     WATERLOO REGIONAL AIRPO 42.55N 92.40W
09/09/2019  M62 MPH          BLACK HAWK         IA   ASOS

            ASOS STATION KALO WATERLOO AIRPORT.

&&

KLP
Local storm report, Sep 9, 7:31 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     4 SSE HUBBARD           42.26N 93.27W
09/09/2019                   HARDIN             IA   TRAINED SPOTTER

            MULTIPLE TREES DOWN SOUTH OF HUBBARD. ONE OF
            THE TREES WAS 24 INCHES IN DIAMETER. SPOTTER
            ESTIMATED WIND GUST UP TO 60 MPH.

&&

AK
Local storm report, Sep 9, 7:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     4 E ALBION              42.12N 92.92W
09/09/2019  M59 MPH          MARSHALL           IA   ASOS

            ASOS STATION KMIW MARSHALLTOWN AIRPORT.

&&

KLP
Local storm report, Sep 9, 7:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     CONRAD                  42.22N 92.87W
09/09/2019                   GRUNDY             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREE DAMAGE AROUND
            CONRAD AND A COUPLE POWER LINES DOWN.
            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Sep 9, 8:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 WSW WEST DES MOINES   41.56N 93.78W
09/09/2019  E60 MPH          POLK               IA   PUBLIC

            SOCIAL MEDIA REPORT OF ESTIMATED 60 MPH
            GUST.

&&

AK
Local storm report, Sep 9, 8:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     LIGHTNING        SHELL ROCK              42.71N 92.58W
09/09/2019                   BUTLER             IA   LAW ENFORCEMENT

            LIGHTNING STRUCK A UTILITY POLE. DELAYED
            REPORT.

0728 PM     TSTM WND DMG     3 N HUDSON              42.46N 92.44W
09/09/2019                   BLACK HAWK         IA   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0633 PM     TSTM WND DMG     2 SSE SHELL ROCK        42.69N 92.57W
09/09/2019                   BUTLER             IA   LAW ENFORCEMENT

            SEVERAL TREE LIMBS, A FEW LARGE ONES, DOWN
            THROUGHOUT THE TOWN OF SHELL ROCK. SOME WERE
            BLOCKING STREET. DELAYED REPORT AND TIME
            ESTIMATED BY RADAR.

0632 PM     TSTM WND DMG     CLARKSVILLE             42.78N 92.67W
09/09/2019                   BUTLER             IA   LAW ENFORCEMENT

            LARGE TREE LIMB DOWN ON A HOME IN
            CLARKSVILLE. DELAYED REPORT AND TIME
            ESTIMATED BY RADAR.

0615 PM     TSTM WND DMG     PARKERSBURG             42.57N 92.78W
09/09/2019                   BUTLER             IA   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS DOWN THROUGHOUT
            PARKERSBURG AND A COUPLE TREES REPORTED TO
            HAVE FALLEN ON HOMES. DELAYED REPORT AND
            TIME ESTIMATED BY RADAR.

0727 PM     TSTM WND GST     ELK RUN HEIGHTS         42.47N 92.25W
09/09/2019  M60 MPH          BLACK HAWK         IA   PUBLIC

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:05 PM CDTSevere Thunderstorm WarningDMXFranklin, Grundy, Hardin40 min
Sep 9, 7:10 PM CDTSevere Thunderstorm WarningDMXBlack Hawk50 min
Sep 9, 7:33 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin, Grundy42 min
Sep 9, 7:42 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama37 min
Sep 9, 7:47 PM CDTSevere Thunderstorm WarningDMXDallas, Polk25 min
Sep 9, 8:03 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy, Tama57 min
Sep 9, 8:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk32 min
Sep 10, 3:57 AM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.